Anti depressant withdrawal symptoms.


Q: Hello! I have been on effexor for 15 yrs.......for depression/anxiety.....had lost my mother and my eldest son abruptly within five was working grave yard shift, so was already not sleeping well and have always been a very sensitive person, and as a woman, mother, wife, etc....always thinking......over the years i would tell my doctor i would like to go off the effexor...but she would say if you feel fine why stop? I just didn't like the fact that i was putting chemicals in my body, the lack of libido, the weight gain, etc....but i listened to her....this year i was taking a sabbatical yo meet my husband in Singapore(new job),,,,and my doctor had prescribed enough effexor till i came back to canada.....but i forgot to buy them before only once in Singapore did i realise that and only had one week of meds i finally found a doctor hoping he could prescribe the same meds and everything would be fine.....but he said he could but would take a few weeks because no one uses that kind of anti depressant over there.....and thoughtnit was an old medication, and was the most anyways, he suggested another kind of anti depressant, don't ask what the name was......but all i can say is that for 3 weeks i went through hell.......thought it was side effects of discontinuing effexor and side effects of new drug....but was a nightmare...still don't know how i got through it...especially the first week to ten days......24 hours of non stop, no reason crying...and i mean crying.......then the dizzyness, the headaches, the insomnia, losing concentration, memory, coordination, brain zaps, foggyness, pain in my neck, pain in my chest, palpitations, etc........after three weeks felt a lot better but not top shape.....decided to not take the low dose of the med and to just stop taking drugs............then two weeks later....the dizzy spells got worst, then started positional vertigo, flu symptoms, mostly coughing, then got pneumonia....and insomnia, foggyness, chronic fatigue got installed....went to see my doctor....told her about all the symptoms....she said they were all symptoms of depression...other than the vertigo and pneumonia of course....i could believe and understand that.......but i have been depressed before and never and i say never did i feel this shitty in my whole life........i never had all these physical, disabilitating symptoms........i had done some research on the internet and found a lot of forums where people were matching my exact symptoms...told my doctor...all she could say was do not trust internet......and that withdrawal side effects only last up to 3 weeks i am very worried and frightened to death that i will be stuck with this for has been 31/2 months now, i don't think can live like this forever......i need to know there is an answer to this......will it stop and go there anything i can do to make it go away? I need help and advice!

Symptoms:  Dizzyness, vertigo, insomnia, flu symptoms, ears ringing, headaches, foggyness, lack of concentration and memory, chronic fatigue, brain zaps, etc

A:   Hello
Thanks for using "Ask The Doctor" for posting your query.
Your doctor is right. The initial symptoms were the withdrawal symptoms but the current symptoms are probably due to depression. You need to continue your medicines for long and if effexor had helped you in the past, it is recommendable to restart the medicine again. I understand that this time you will have to continue your medicines for whole of your life, but then you cant help certain things.Even people with diabetes and hypertension take medicines daily.
Hope this helps,
Wish you a good health.

Comments / Follow Ups

Guest: That's it...You know that probably cost 40-50 dollars? That doesn't seem worth it. I'm canceling.

Related Q&A

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

Q: I therapeutically take Xanax for anxiety and depression. Recently I ingested roughly 30mg on Xanax and the typical th...

Q: I am feeling very depressed because of the way I am being treated at work. I want to go on a medical leave of absence.


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon